Probiotics May Curb Kids' Diarrhea
Gut-Friendly Bacteria May Reduce Diarrhea Caused by Antibiotics
April 20, 2007 -- Gut-friendly bacteria called probiotics may help prevent children's diarrhea associated with the use of antibiotics.
That's according to a new research review by Sunita Vohra, MD, and colleagues. Vohra is an associate professor of pediatrics at Canada's University of Alberta.
Antibiotics may reduce helpful bacteria in the gut, making diarrhea more likely. Probiotics might help restore the gut's bacterial balance, note the reviewers.
They conclude that "the current data are promising, but it is premature to routinely recommend probiotics for the prevention of pediatric antibiotic-associated diarrhea."
Vohra's team analyzed 10 studies that together included 1,986 children up to 18 years old.
The children took antibiotics for various conditions. They were randomly assigned to also take supplements containing probiotics, inactive pills (placebo), or other treatments to prevent antibiotic-associated diarrhea.
Each study was designed differently. They didn't all use the same probiotics or the same doses of probiotics.
Among children who completed the studies, those taking probiotics were less likely to develop antibiotic-associated diarrhea than those taking the placebo or nonprobiotic treatments.
However, four of the 10 reviewed studies reported high numbers of dropouts, with 21% to 37% of the children lost to follow-up. The reviewers don’t know if probiotics helped prevent diarrhea in those children.
The review doesn't show why the children quit the studies, but the data show no serious side effects with probiotic treatment.
The review appears online in The Cochrane Library.